Alert archive / Tennessee / High Wind Warnings in 2023
High Wind Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Dec 16, 2023, 3:06 AM EST for 4 counties in Tennessee. It took effect at Dec 16, 2023, 5:00 PM EST. It was in force for 13 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2023, 3:06 AM EST (08:06 UTC)
- In effect from
- Dec 16, 2023, 5:00 PM EST
- Expired
- Dec 17, 2023, 5:52 AM EST
- In force
- 13 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 8:00 PM EST | NON-TSTM WND GST 52 | 3 Nnw Elkmont, TN | National Park Service Cove Mountain, TN tower. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694 WWUS74 KMRX 160806 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 306 AM EST Sat Dec 16 2023 TNZ041-043-072-074-161615- /O.UPG.KMRX.HW.A.0009.231216T2200Z-231217T1500Z/ /O.NEW.KMRX.HW.W.0009.231216T2200Z-231217T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 306 AM EST Sat Dec 16 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST SUNDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. * WHEN...From 5 PM this afternoon to 10 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ018-045-047-087-102-161615- /O.NEW.KMRX.WI.Y.0026.231216T2200Z-231217T1500Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe-East Polk- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, Hampton, Citico, Coker Creek, Big Frog Mountain, Ducktown, and Turtletown 306 AM EST Sat Dec 16 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST SUNDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Johnson, Unicoi, Southeast Carter, Southeast Monroe and East Polk Counties. * WHEN...From 5 PM this afternoon to 10 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
028 WWUS74 KMRX 160927 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 427 AM EST Sat Dec 16 2023 TNZ041-043-072-074-162100- /O.CON.KMRX.HW.W.0009.231216T2200Z-231217T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 427 AM EST Sat Dec 16 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST SUNDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. * WHEN...From 5 PM this afternoon to 10 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ018-045-047-087-102-162100- /O.CON.KMRX.WI.Y.0026.231216T2200Z-231217T1500Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe-East Polk- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, Hampton, Citico, Coker Creek, Big Frog Mountain, Ducktown, and Turtletown 427 AM EST Sat Dec 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST SUNDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Johnson, Unicoi, Southeast Carter, Southeast Monroe and East Polk Counties. * WHEN...From 5 PM this afternoon to 10 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
355 WWUS74 KMRX 161955 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 255 PM EST Sat Dec 16 2023 TNZ041-043-072-074-171000- /O.CON.KMRX.HW.W.0009.231216T2200Z-231217T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 255 PM EST Sat Dec 16 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. * WHEN...Until 10 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ018-045-047-087-102-171000- /O.CON.KMRX.WI.Y.0026.231216T2200Z-231217T1500Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe-East Polk- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, Hampton, Citico, Coker Creek, Big Frog Mountain, Ducktown, and Turtletown 255 PM EST Sat Dec 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Johnson, Unicoi, Southeast Carter, Southeast Monroe and East Polk Counties. * WHEN...Until 10 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
200 WWUS74 KMRX 170216 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 916 PM EST Sat Dec 16 2023 TNZ041-043-072-074-171000- /O.CON.KMRX.HW.W.0009.000000T0000Z-231217T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 916 PM EST Sat Dec 16 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 65 mph expected, mainly over the higher elevations and foothills. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. * WHEN...Until 10 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ018-045-047-087-102-171000- /O.CON.KMRX.WI.Y.0026.000000T0000Z-231217T1500Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe-East Polk- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, Hampton, Citico, Coker Creek, Big Frog Mountain, Ducktown, and Turtletown 916 PM EST Sat Dec 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected, mainly over the higher elevations and foothills. * WHERE...Johnson, Unicoi, Southeast Carter, Southeast Monroe and East Polk Counties. * WHEN...Until 10 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
517 WWUS74 KMRX 170857 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 357 AM EST Sun Dec 17 2023 TNZ041-043-072-074-171500- /O.CON.KMRX.HW.W.0009.000000T0000Z-231217T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 357 AM EST Sun Dec 17 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph expected, mainly over the higher elevations and foothills. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. * WHEN...Until 10 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ018-045-047-087-102-171500- /O.CON.KMRX.WI.Y.0026.000000T0000Z-231217T1500Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe-East Polk- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, Hampton, Citico, Coker Creek, Big Frog Mountain, Ducktown, and Turtletown 357 AM EST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected, mainly over the higher elevations and foothills. * WHERE...Johnson, Unicoi, Southeast Carter, Southeast Monroe and East Polk Counties. * WHEN...Until 10 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
400 WWUS74 KMRX 171052 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 552 AM EST Sun Dec 17 2023 TNZ041-043-072-074-171200- /O.CAN.KMRX.HW.W.0009.000000T0000Z-231217T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- 552 AM EST Sun Dec 17 2023 ...HIGH WIND WARNING IS CANCELLED... Breezy conditions will continue early this morning but will remain below warning or advisory criteria. $$ TNZ018-045-047-087-102-171200- /O.CAN.KMRX.WI.Y.0026.000000T0000Z-231217T1500Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe-East Polk- 552 AM EST Sun Dec 17 2023 ...WIND ADVISORY IS CANCELLED... Breezy conditions will continue early this morning but will remain below advisory criteria. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 16, 12:14 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Dec 16, 12:14 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1214 AM EST Sat Dec 16 2023
...New AVIATION...
.UPDATE...
Issued at 927 PM EST Fri Dec 15 2023
Evening update mainly to tweak temperatures a degree or two
cooler for the first part of the night as surface observations are
dropping a tad faster than previously forecasted. These lower
temperatures should lead to a bit more frost just before sunrise,
but we're still expected to be a couple of degrees warmer than
this morning. Overall only minor tweaks have been made and the
previous discussion is still valid.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 248 PM EST Fri Dec 15 2023
Key Messages:
1. Increasing winds Saturday afternoon across the east TN mountains
and foothills. High Wind Watch starting at 22Z Saturday.
2. Mostly dry with increasing clouds and slightly above normal temps
on Saturday.
Discussion:
Tonight, high pressure to our east will lead to mostly clear skies
and near normal temps.
Saturday, high pressure shifts east due to an advancing area of low
pressure in the northern stream jet. Meanwhile, a southern stream
system will be moving across the northern Gulf coast.
Southerly flow will increase due to a tightening pressure gradient
and clouds will increase across the area through the day.
Temperatures will be slightly above normal with highs in the mid to
upper 50s. Slight chance POPs in place by late Saturday
afternoon/early evening but most places will stay dry through the
short term period.
Biggest forecast impact through the short term will be the
increasing wind speeds across our higher elevations, due to the
strengthening pressure gradient and 850mb jet. Winds begin to become
strong and gusty across the east TN mountains and foothills by late
afternoon. A High Wind Watch begins at 22Z on Saturday.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 248 PM EST Fri Dec 15 2023
Key Messages:
1. Classic Miller A type storm for the Gulf and Atlantic coastal
areas Saturday night into Sunday. This system will bring rain and
confidence is increasing for a mountain wave wind event.
2. On the backside of this system, there could be some impactful
snowfall on Monday and into Monday night. Would mostly be a
mountain, northwest snowfall event. However, some light
accumulations seem possible for the lower elevations mainly in SW
Virginia and NE Tennessee.
3. Dry weather returns for the Tuesday through Thursday time frame.
Discussion:
Saturday night through Sunday morning, a shortwave trough will be
moving through the Ohio Valley. Meanwhile a Gulf Low will be
crossing North Florida Saturday night and moving up the Southeast
Coast on Sunday in a classic Miller Type A setup. With the region on
the northern edge of the Gulf system and firmly in the path of the
trough, light to moderate rain can be expected at times Saturday
night through Sunday. Temps will be warm enough that precip type
will be rain. Instability will be fairly low with dew points
struggling to reach 50, so thunder chances are low. Conditions look
favorable for mountain wave winds Saturday late afternoon through
Sunday morning. 850 mb winds will be 45 to 50 mph from the
southeast. With a surface wedge and an inversion expected on the NC
side of the mountains conditions will be favorable for downslope
wind enhancement and may reach High Wind Warning criteria in the
highest elevations and mountain wave prone areas in the foothills.
Gust up to 60 to 70 mph will be possible in those favored locations.
A High Wind Watch is in effect for Saturday late afternoon through
Sunday morning. At a minimum a Wind Advisory will be needed if the
watch doesn't get upgraded to a warning.
On the backside of the Miller A low, lingering low level moisture
and northwest flow will bring light rain Sunday night through Monday
morning. The highest elevations mainly above 3500 feet will see a
changeover to light snow as temps drop. Lower elevations will stay
warm enough to keep rain as the precip type. By Monday afternoon, a
trough digging into the Ohio Valley will enhance POPs, mainly north
of I-40. As temps drop late Monday afternoon, a changeover to snow
or rain/snow mix is likely from the Central Tennessee Valley, Upper
Plateau counties, NE Tennessee and SW Virginia. After sunset, POPs
decrease as the trough passes the region. Monday night, northwest
flow will continue the light snowfall for the higher elevations.
Light snow accumulations below half an inch will be possible for the
lower elevations of NE Tennessee and SW Virginia, East Tennessee
mountain foothills and Upper Cumberland Plateau counties. The higher
elevations of the East Tennessee mountains and SW Virginia, above
3500 feet, may see 1 to 2 inches of accumulation.
Tuesday through Thursday will be dry with a ridge over the
Southeast and high pressure.
&&
.AVIATION...
(06Z TAFS)
Issued at 1210 AM EST Sat Dec 16 2023
Overall, quiet conditions are expected into the morning hours with
VFR ceilings and visibilities. During the day on Saturday, VFR
will continue, but the area will see a strengthening of low-level
winds due to two different developing systems. Currently, the
breezy conditions look to be around 4,000 feet ASL, which does
include the mountains. Otherwise, winds at the surface will remain
fairly light overall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 48 57 40 49 / 90 60 20 10
Knoxville McGhee Tyson Airport, TN 46 52 39 45 / 80 80 50 40
Oak Ridge, TN 44 54 38 45 / 80 80 40 30
Tri Cities Airport, TN 43 53 38 41 / 70 90 70 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this afternoon through Sunday morning for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Greene.
VA...NONE.
&&
SHORT TERM...
LONG TERM....McD
AVIATION...BWHazardous weather outlook, Dec 15, 3:09 PM EST, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 309 PM EST Fri Dec 15 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-162015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 309 PM EST Fri Dec 15 2023 /209 PM CST Fri Dec 15 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong wind gusts of 50 to 60 mph seem likely over the mountains and adjacent foothills from Saturday late afternoon through Sunday morning. On Monday, some light snow could occur. This will be primarily over the higher elevations, especially in southwest Virginia and northeast Tennessee. However, it's possible some snow could be seen in the low elevations as well, mostly in the northeast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:06 AM EST | Wind Advisory | MRX | Carter, Johnson, Monroe, Polk, Unicoi | 27 hr |
Nearby
High Wind Warnings in Tennessee, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.